Hail, Sheridan
- When
- September 11, 3:14 PM MST
- Where
- Sheridan County, 1.23 mi SW of Rushville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -102.470
A strong upper level trough of low pressure forced a cold front through western and north central Nebraska during the late afternoon and evening hours of September 11th. Thunderstorms developed in the eastern Nebraska Panhandle and moved east and southeast during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong upper level trough of low pressure forced a cold front through western and north central Nebraska during the late afternoon and evening hours of September 11th. Thunderstorms developed in the eastern Nebraska Panhandle and moved east and southeast during the evening hours. Hail up to two and a half inches in diameter and thunderstorm wind gusts to 80 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 11, 1:43 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 343 PM CDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday night) Issued at 337 PM CDT Wed Sep 11 2019 Another round of severe thunderstorms is expected again this afternoon, which is the main concern in the short term forecast period. Two main concerns with these thunderstorms will be the severe thunderstorm threat and excessive rainfall threat. Convection is expected to develop in two portions. Southwest Nebraska back into northeastern Colorado look to be the focus for initial storm development this afternoon around 3 to 4 pm CDT. Thunderstorms will then increase in coverage heading into late afternoon and evening. Current thinking is the thunderstorms that develop across southwest Nebraska should be mainly supercell thunderstorms with the main hazards being hail, damaging winds, heavy rain and even an isolated tornado could be possible. Supercells are expected to track northeastward becoming more scattered to widespread, then a second line of thunderstorms will develop along the cold front in more of a linear setup of thunderstorms and move across the Sandhills and north central Nebraska, however confidence is low in thunderstorms developing across southwest Nebraska with the second area of convection. The second focus is on the heavy rain potential. As we saw with storms last night, these storms produced rainfall rates around 1 inch per hour or greater in some locations. Forecaster confidence is moderate that we will see a similar situation again with thunderstorms that develop this afternoon and evening. PWAT values greater than 1 inch with the 12z LBF sounding recording a PWAT of 1.31 inches. There is also the potential for some training of thunderstorms across the area, mainly across portions of north central Nebraska as we head into the evening hours. The second area of convection is also expected to be a heavy rain producer, which is why a flood watch has been issued for portions of north central Nebraska. This area received several inches of rainfall with last nights storms, with the saturated ground from recent rainfalls, a decision was made to expand the Flood Watch issued last night farther south. .LONG TERM...(Friday through Wednesday) Issued at 337 PM CDT Wed Sep 11 2019 Cooler temperatures on Friday with highs in the upper 60s and 70s. Temperatures will warm this weekend with highs in the 80s. This is around 5 to 10 degrees above normal. Temperatures will remain warm through early next week. Next chance of thunderstorms will come next Wed. along with cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Sep 11 2019 Main aviation story is the threat of severe storms that are capable of large hail, gusty erratic wind and very heavy rainfall. The latest CAMs develop two main area of convection this afternoon and evening. Storms are shown to develop first across southwest Nebraska between 2-4 PM MDT. These storms will be severe with large hail and isolated tornadoes possible. Additional storms are expected across the panhandle between 3-5 PM MDT. Eventually, all the storms will congeal into a complex and possibly impact the entire outlook area late evening/overnight with heavy rainfall and gusty wind. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through Thursday morning for NEZ005>010-025>027-038-094. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Jacobs
Hazardous Weather Outlook National Weather Service North Platte NE 349 PM CDT Wed Sep 11 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-122100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 349 PM CDT Wed Sep 11 2019 /249 PM MDT Wed Sep 11 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A strong cold front will serve as a focus for strong and severe thunderstorm development this evening and tonight across western and north central Nebraska. Storms are expected to first develop across southwest Nebraska and the panhandle, possibly as early as 3 pm MDT. These discrete storms will pose a risk of large hail, damaging wind and possibly a tornado or two. By mid evening, storm coverage is expected to increase, especially across the panhandle with strong winds and large hail being the primary threats. The storms will congeal into a convective system that will push east across the entire outlook area. Strong wind, hail and flooding rainfall will be primary threats late this evening and overnight. Flooding concerns will increase late this evening and overnight, especially across north central Nebraska where heavy rainfall was observed yesterday. A flash flood watch is in effect for portions of north central Nebraska through Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across southwest Nebraska and portions of the Panhandle after 2 pm MDT today. Spotter activation may be needed elsewhere across western and north central Nebraska after 4 pm CDT. All spotters are encouraged to report tornadoes, funnel clouds, hail, strong winds, flooding rainfall and any damage to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
346 PM MDT Wed Sep 11 2019
NEZ004-112230-
Sheridan NE-
346 PM MDT Wed Sep 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Rushville, Hay Springs, Clinton, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria, Highway 250
crossing the Niobrara River, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 76 and 103.
Highway 250 between mile markers 36 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4299 10267 4290 10218 4246 10250 4254 10277
4261 10277
TIME...MOT...LOC 2145Z 209DEG 28KT 4258 10264
JWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL RUSHVILLE 42.71N 102.47W
09/11/2019 E1.00 INCH SHERIDAN NE TRAINED SPOTTER
&&
THORNEThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
20 hail, 10 thunderstorm wind, 7 flash flood. Local standard time, as filed.
Nickel to quarter sized hail reported at this location.
Tennis ball sized hail reported at this location.
Wind gusts estimated at 60 MPH damaged siding and roof on a a house as well as crop damage reported at this location.
Nickel to quarter sized hail reported at this location.
Utility company reports 14 power poles down northeast of Hyannis. Power outages reported in the area.
Nickel to quarter sized hail reported at this location.
Thunderstorm wind gusts around 60 MPH reported at this location.
Nickel to quarter sized hail reported at this location.
Several streets under water in O'Neill.
Nickel sized hail and 60 MPH wind gusts reported at this location.
Thunderstorm wind gust of 70 MPH reported at this location.
Two semi trailers blown over and a power pole downed at this location.
Semi truck and trailer flipped at this location.
Thunderstorm wind gust to 80 MPH reported at this location.
Report of numerous tree limbs and branches on the ground, some are 4 inches in diameter.
Wind gust of 72 MPH reported at the North Platte Regional Airport.
Bridge over Long Pine Creek washed out.
NDOT reports water over highway 20 at MM 239.
NDOT reports water over highway 7 at MM 31.
NDOT reports water over highway 183 at MM172.
Meadville Ave. in Ainsworth has several areas washed out or damaged. A motorist had to be rescued from the washed out portion of the road.
The Elkhorn River is out of its banks and water is covering county road 494 for a quarter of a mile. Reports of low land flooding along the Elkhorn River just east of O'Neill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852230, 852231, 852232, 852233, 852250, 852234, 852235, 852236, 852237, 852238, 852251, 852239, 852240, 852241, 852242, 852243, 852244, 852256, 852245, 852310, 852246, 852247, 852257, 852260, 852248, 852252, 852249, 852253, 852261, 852254, 852262, 852314, 852316, 852337, 852339, 852343, 852344.